Monday, August 3, 2009

Medical Update :(

I swear....I just can't seem to get a handle on this physical MM stuff. It's really starting to piss me off.......BIG TIME. Let's wander back to short time ago (19 days ago to be exact) when I was admitted to the hospital for the neutrapenic fever. Yeah.yeah.....I know, broken record. But bare with me as I have a short story to tell. When in the hospital I received IV antibiotics and a shot of neupogen daily to bring up my WBC to be able to fight infection. After discharge, on 7/19, I went to the doctors office, starting that Monday and continued to receive the neupogen shots at the doctors office, since we attributed the WBC crash and fevers (hence hospitalization) to the new IV chemo I was receiving, Velcade, and maybe, a big maybe, that I was not tolerating being on 2 chemos at the same time. Because at the time of the crash, I was also taking my "old chemo" Revlamid in addition to the Velcade. When I was discharged from the hospital, (19 days ago to be exact), the Dr. told me to place the revlamid on hold and I would just be getting the Velcade. Fine with me. The next Thursday, I also re-started the revlamid per orders, as I REALLY need both of them to fight the myeloma. Well, I started the rev last Saturday nite and began to run a fever on sunday. Even though I ran a fever on sunday, I took another dose on sun nite. Ran a fever on monday. AH-HA......well, it doesn't take a brain surgeon to think that may be linked since that is exactly what put me in the hospital (19 days ago to be exact....getting tired of that yet? LOL). SO I sopped taking it on my own after only taking it for 2 days. When I say fever, the highest was 101.4 and ranged to a bit over 100. That isn't really a fever in MM world......but it was close. Doctor says a "true fever" is 101.5, but hell, it was too close for comfort for me, plus I felt crappy and achy and since my general overall temp generally runs 97.6, it was a fever to me! I took ibuprofen to bring the temp down. So after running a temp on sat and sun and then stopping the rev, hmmmm......fever gradually goes away and I start to feel halfway human again. So, this past Thurs is another IV chemo day and I told Dr. Nair the sequence of events. Oh more IMPORTANT THING. I think I mentioned that I received neupogen shots the week after my discharge from the hospital at the doctors office and now at home (self administered in my belly each day...that's a fun thing to do), since I was approved by the insurance company to fill it at the pharmacy. A little aside, and I promise I won't get into all the financial aspects of having cancer, the neupogen co-pay cost me $115.00 for a 10 day supply! So times that by 3...........ARRGGHH. (Would I look too weird if all 90 pounds of me set up at a busy instersection with my "catch my pee" container asking for donations?.....just wondering......LOL) Anyway...Because at this time I had received 5 days of shots at the doctors office (until insurance approval) and then another 6 days of shots at home, my white blood cell count this past Thurs (the 6th) was a whopping 20, when the "high end" of normal is 10.9, so I was basically double the normal WBC count! When the doctor saw that he said to totally stop the neupogen shots for a week, and then we will go back to 3 days a week instead of 6 (you don't get a shot on chemo day). Better for my wallet anyway :) Due to chemo brain, I'm not sure if I told you that receiving neupogen's purpose is to increase your white blood cells, (the cells that fight infections) and since mine tanked and I started the fever that sent me to the hospital, thats when we decided to be pro-active and start neupogen to counteract the effect the Velcade was having because it lowered my WBC count. At this visit I also told him that I started the rev like he had told me to, and that after only receiving it for 2 days I started the temp thing, so I went off it on my own. He said that it was a great possibility that the excess WBC, are due to the neupogen shots and caused my fever as my body is working super overtime to manufacture WBC. So the bottom line to Thursday's visit was: no neupogen shots for a week & remain on the lower dose of the IV Velcade I got Thurs. He asked me to conduct my self experiment again. Give my body a rest for 2 days and tonite (sat) I will once again take my chemo revlamid. Will be curious to see if I start a fever again. I'll take it again on sun, just like I did before. IF I start another temp-running bonanza I will stop. If I don't (cross your fingers and say a prayer I don't, as there has been great remission results with using all 3 chemos I am on (rev, velcade and dex). It just seems that thus far, I am not tolerating the both, (which is really really disappointing to me,) since up until now I have handled everything that has ever been thrown at me. I'll take the rev tonite and sun and report on if I get a fever or stay tuned! So right now, I am in a holding pattern. Another source of some anxiety is the fact that Mom and I will be driving over to Tampa (early.......ugh) next Wed morning to go to the Moffitt Cancer Hospital, as I have an appt with my BMT doctor. The purpose of this visit is really my 1 year check-up even though it has really been 14 months, but he wants to give me the going over esp since I relapsed so soon and Dr. Nair wants me to run the sequence of events by him thus far and get his recommendations about what he suggests for future treatment, since my body is truly being an uncooperative pain in the ass.


Susan said...

Hope all is going well with all your chemo that you are taking and wish you all the best next Wed when you go see the doc..thanks for the updates

colleen said...

Thinking of you...Hope you are feeling better.

Kim, denese and kd dog said...

Hey Jan,

Hope today finds you feeling better. Kim (fellow MM patient) has had Velcade twice this month and it hasn't bothered him at all (I guess he's very fortunate that way). We are traveling and stopped in at a pre-arranged Oncologist's office to get his IV push. Took less than 30 minutes, worked well. He even had wine same evening. However, neuropathy from Thalidomide is slowing progressing so that's a concern.